Texas, 2021High Wind in Texas, January 30, 2021
January 30, 2021 · NWS MAF · 5 events in 3 counties and zones
S. and into the southern plains states.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper level disturbance moved across the western U.S. and into the southern plains states. Strong westerly winds on the southern edge of the disturbance mixed into the Guadalupe and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 29, 10:43 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 29, 10:43 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1043 PM CST Fri Jan 29 2021
.DISCUSSION...
Please see 06z aviation discussion below.
&&
.AVIATION...
Currently winds are out of the south but will switch to out of
the west over the next few hours. West winds with strong gusts are
expected at all TAF sites throughout the day before coming down
around sunset. Blowing dust may accompany strong gusts,
potentially lowing visibilities below 5 miles, but confidence is
too low so will monitor TAFs and update as needed.
&&
PREV DISCUSSION... /issued 241 PM CST Fri Jan 29 2021/
DISCUSSION...
Little has been changed from the previous forecast. A strong upper
level trough will move across the area tonight and tomorrow
bringing very windy conditions to most locations in our CWA. The
High Wind Watch has been upgraded to a warning with a Wind
Advisory issued for much of our remaining counties. The timing of
the trough is fortunate, if it were to move across during the
afternoon instead of overnight and early morning hours, winds may
have been a bit stronger with afternoon heating increasing mixing
from aloft. Winds will diminish late tomorrow afternoon with a
weak push of colder Canadian air expected around sunrise Sunday
morning dropping temps about 10 degrees or so.
Surface high pressure quickly slides to the east with a warm
return flow set for Monday and Tuesday. Wednesday another trough
arrives bringing a return of windy conditions. This trough will be
slightly farther north and weaker than the one about to affect our
area, though strong winds should once again be seen in the
Guadalupe Mountains. A cold front moving through in the wake of
the departing upper trough will cool temperatures back to near
climatology for the end of the week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 64 37 59 / 20 0 0 0
Carlsbad 41 64 30 58 / 20 0 0 0
Dryden 48 74 42 66 / 0 0 0 0
Fort Stockton 47 66 37 60 / 10 0 0 0
Guadalupe Pass 37 53 34 51 / 20 0 0 0
Hobbs 41 60 32 57 / 20 0 0 0
Marfa 36 59 25 58 / 10 0 0 0
Midland Intl Airport 48 64 37 60 / 20 0 0 0
Odessa 47 65 36 60 / 20 0 0 0
Wink 42 67 32 61 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 5 AM to 5 PM MST Saturday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Warning until 5 PM MST Saturday for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory from 6 AM to 6 PM CST Saturday for Andrews-Borden-
Crane-Davis Mountains Foothills-Dawson-Ector-Gaines-
Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-
Ward-Winkler.
High Wind Warning until 6 PM CST /5 PM MST/ Saturday for Chinati
Mountains-Davis Mountains-Eastern Culberson County-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Van Horn and Highway 54 Corridor.
&&
88/29Hazardous weather outlook, Jan 29, 2:40 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 PM CST Fri Jan 29 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-302045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
240 PM CST Fri Jan 29 2021 /140 PM MST Fri Jan 29 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect for Culberson County, the Guadalupe,
Delaware, Davis, and Chinati Mountains late tonight through tomorrow
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The High Wind Warning continues through Saturday afternoon.
A Wind Advisory is in effect Saturday for the Permian Basin,
Southeast New Mexico plains, and much of the Trans Pecos.
Areas of blowing dust are possible across portions of the Permian
Basin and Southeast New Mexico on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 30, 12:52 AM CST to 10:52 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 30, 1:28 AM CST to 11:57 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 30, 1:38 AM CST to 11:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 30, 1:51 AM CST to 12:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- January 30, 6:10 AM CST to 8:50 AM CST
- Where
- Davis Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Indiana, January 30 to 31, 202112 injured · $685,000 · 8 events
- Winter Weather in Virginia, January 30 to 31, 202130 events
- Winter Storm and Winter Weather in Ohio, January 30 to 31, 202128 events
- Winter Storm and Winter Weather in Indiana, January 30 to 31, 202124 events
- Winter Storm and Winter Weather in Illinois, January 30 to 31, 202122 events
- Winter Storm in Virginia, January 30 to 31, 202122 events
- Winter Storm and Winter Weather in Wisconsin, January 30 to 31, 202120 events
- Dust Storm and High Wind in Texas, January 30, 202159 kt wind · 19 events
- Winter Storm and Winter Weather in Iowa, January 30 to 31, 202119 events
- Winter Storm in Virginia, January 30 to 31, 202115 events
- High Wind in New Mexico, January 30, 202156 kt wind · 12 events
- High Wind in Texas, January 30, 202152 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939537, 939532, 939533, 939535, 939538.